Maine, 2006

Damaging Wind in Maine, July 17, 2006

July 17, 2006 · NWS GYX · 1 event in 1 county or zone

Trees blown down on Baker Lake Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Trees blown down on Baker Lake Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 17, 8:39 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 17, 8:39 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
939 PM EDT MON JUL 17 2006

.SHORT TERM /REST OF TONIGHT/...
CURRENT FORECAST IN GOOD SHAPE...ONLY REAL CHANGE IS TO PULL THE
SLIGHT CHC POPS A LITTLE FURTHER NORTH THRU MOST OF THE
NIGHT...WHERE A FEW TSRA COULD WORK THRU OVERNIGHT...MAINLY IN
SOMERSET AND FAR NRN FRANKLIN COUNTIES. OTHER THAN THAT...JUST
SOME TWEAKS TO GRIDS.  -CEMPA

&&

.AVIATION / 18/00Z - 19/00Z /...
T/TD SPREADS RUNNING A BIT HIGHER THAN LAST NIGHT...SO RADIATION FOG
ONSET AT KLEB AND KCON WILL PROBABLY START A LITTLE LATER...BUT
WILL STILL BRING VIS/CIGS DOWN TO IFR WITH OCCNL LIFR. TOWARD THE
COAST...STRATUS HAVING A TOUGH TIME MAKING INROADS W OF KBHB...SO
NOT REALLY EXPECTING MUCH MORE THAN SOME LIGHT FOG TOWARD
DAYBREAK AT KAUG/KPWM/KPSM.

FOR TUESDAY...MAINLY VFR...BUT EXPECT A LINE OF STRONG TSRA TO
MOVE THRU IN THE 16-22Z TIMEFRAME.  -CEMPA

&&

.MARINE...
FAIRLY STEADY 20 KT FLOW JUST OFF THE SURFACE WILL KEEP THE WINDS
UP OVERNIGHT...AND EXPECT SEAS TO DEVELOP A LITTLE OVERNIGHT AND
ESPECIALLY INTO TUE MORNING...BUT WILL STAY BELOW SCA.

&&

.PREV DISCUSSION...
 /ISSUED 336 PM EDT MON JUL 17 2006/

SHORT TERM /TONIGHT THROUGH TUESDAY/...COLD FRONT APPROACHES THE
NRN ZONES EARLY TUE MORN. EXPECT STORMS WILL START TO POP BEFORE
NOON IN MTNS AND MOVE SE TOWARD THE COAST. BUFKIT SOUNDINGS SHOW
LOTS OF INSTABILITY TUE WITH LITTLE CAPPING. EXPECT IT WILL BE AN
ACTIVE SVR WX DAY. VERY WARM AND HUMID NIGHT TONIGHT. ANOTHER HOT
AND HUMID DAY TUE. WENT WITH A MIX OF MAV/MET TEMPS.

LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
COLD FRONT MOVES OFF TO THE EAST AND TAKES THE CONVECTION...HEAT
AND HUMIDITY WITH IT. HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES
ON WEDNESDAY AND MOVES OFFSHORE ON THURSDAY FOR A COUPLE OF NICE
DAYS. MORE SHOWERS AND THUNDERSTORMS AS LOW PRESSURE MOVES EAST
ACROSS QUEBEC AND DRAGS ANOTHER COLD FRONT THROUGH THE REGION ON
THURSDAY NIGHT. HIGH PRESSURE BUILDS BACK IN DURING FRIDAY AND
GRADUALLY CLEARS THINGS OUT ON FRIDAY...WHICH WILL CONTINUE
THROUGH SATURDAY. A SHORT WAVE ROTATES DOWN AND BRINGS A THREAT
OF SHOWERS IN FOR LATE SUNDAY AND MONDAY.

MARINE...
SHORT TERM...QUITE ON THE WATERS.
LONG TERM...CONDITIONS WILL REMAIN BELOW SMALL CRAFT CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 17, 2:13 AM EST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
313 AM EDT MON JUL 17 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-180715-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
313 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL CROSS THE REGION ON TUESDAY. SCATTERED STRONG
THUNDERSTORMS WILL DEVELOP BY AFTERNOON ALONG AND AHEAD OF THE
APPROACHING COLD FRONT. A FEW STORMS MAY CONTAIN STRONG GUSTY
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE REQUIRED
ON TUESDAY.

ES

In the hours before

Special weather statement, Jul 17, 11:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1219 AM EDT TUE JUL 18 2006

MEZ009-180545-
CENTRAL SOMERSET-
1219 AM EDT TUE JUL 18 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 145 AM
EDT...

AT 1219 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
42 MILES NORTHWEST OF PITTSTON FARM TO 35 MILES WEST OF ATTEAN...OR
ALONG A LINE EXTENDING FROM 40 MILES SOUTHWEST OF ST. JUSTE TO 23
MILES NORTHWEST OF COBURN GORE...MOVING EAST AT 35 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ATTEAN...
JACKMAN...PITTSTON FARM...LONG POND AND BRASSUA THROUGH 145 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

ES

The radar

The Caribou radar (KCBW), 166 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 17, 11:40 PM EST
Where
Somerset County, 40 mi NNE of Jackman
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.170, -69.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524819.